Help! I don't know what to do - Anticoagulation UK

Anticoagulation UK

3,052 members1,140 posts

Help! I don't know what to do

Jeans1234
Jeans1234

I live in London, we are in lockdown, I have persistent AF & I'm taking Rivaroxaban 20mg & Bisoprolal 2.50mg for last 2 months. I also take HRT for years which means I have a period. Since yesterday I've had very heavy menstrual bleeding which is getting heavier and I suspect is caused by Rivaroxaban. Can anyone advise me please as I am very frightened?

25 Replies
oldestnewest

I had heavy periods on rivaroxiban it’s quite common,had a few blood transfusions that went on for over a year I was given provera that stopped the bleeding after 10 days not sure if u can have that or not I did change to Apixaban and my periods was normal. I had a womb ablation in January and havnt had a period since x

Jeans1234
Jeans1234 in reply to Naniajes

Thank you, my problem is to speak to my doctor, because of coronavirus lockdown I cannot get through to GP and we are not allowed to go out. All I can do is keep trying but I am scared to go to hospital in case I pick up the virus xx

Naniajes
Naniajes in reply to Jeans1234

Have you tried ringing 111 see if they can help x

Jeans1234
Jeans1234 in reply to Naniajes

I will try, thanks

Jeans1234
Jeans1234 in reply to Naniajes

Just to let you know my gp has prescribed a pill to hopefully stop the period and lower dose 25mg Rivaraxyban plus a scan within 2 wks. Thanks for your reply earlier, it was very helpful, I was so worried.

Jeans1234
Jeans1234 in reply to Naniajes

Sorry should have said 15mg not 25mg earlier

Jeans1234
Jeans1234 in reply to Naniajes

Hi again, gp prescribed Norethisterone 5mg, a progestogen, 3 times a day for 10 days, I hope it works! Do you think I should take it for the whole 10 days? I have stopped Rivaroxaban 20mg for 24 hrs and will taker lower dose of 15mg from tomorrow night. Thanks again for your advice x

Naniajes
Naniajes in reply to Jeans1234

Yeah I would take for 10 days are you taking rivaroxiban today xx

Jeans1234
Jeans1234 in reply to Naniajes

No, will give it a break for 24 hrs

Naniajes
Naniajes in reply to Jeans1234

did ur gp tell u to break for 24 hrs I just went straight on to the 15 was not to break x

Jeans1234
Jeans1234 in reply to Naniajes

Yes, GP said important to break for 24 hours x

coconati40
coconati40 in reply to Jeans1234

Hi Jean1234, I started off on Rivaroxaban ended up in hospital due to bleeding then switched to Pradaxa. To stop bleeding I've had 2 mirenas put in (both expelled) and was on high dose Provera but that stopped working so I'm now on Norethisterone which has stopped the bleeding. I take it continually tho. I'm hoping to have an ablation but with Covid 19 all outpatients have been stopped so it will be a few more months of waiting.

Hopefully Norethisterone will work for you, I know how distressing it is to bleed heavily on these blood thinners. There are a lot of women who experienced the same as you - check out some of the other threads on this forum as they helped me a lot with my fear. (and yes take it for the 10 days :) )

Jeans1234
Jeans1234 in reply to coconati40

Thanks. Am taking norethisterone which is helping a lot and I feel much better today. It seems to be a common problem x

Poor you, that is scary. Your health centre will have contacted you with details of what to do if you need to speak to a doctor - which it sounds as though you do - so follow their instructions, and I'm sure you'll be able to get help very quickly.

My gp prescribed rivaroxyban lower dose 15gm instead of 20gm but as soon as I started taking it the bleeding returned although not as heavy as on 20gm. The whole problem is due to the side effects of taking Rivaroxyban. I had a 24 hr break from it and felt back to my old self. I hate taking it xx

Hi,

I'v only just seen this now.

If you have acccess to a cardiac nurse you should give her a call for advice.

She/ He will most likely put you in contact with a cardiologist and he may arrange a video call to access and advise you. You might need a drug adjustment or you might be changed to another anticoagulant. If you need to be seen you will be seen so don't worry unnecessarily.

Good luck, let me know how you get on.

Clarr

Jeans1234
Jeans1234 in reply to Clarr

Thanks Clarr, thank goodness I managed to get help. I called my GP surgery, who prescribed a hormone to take for 10 days and a lower dose of Rivaroxyban. Today I had a scan, the 3 days of very heavy bleeding has stopped. I have also now bought a Kardia device to monitor my AF. So I feel relieved. I have also come off HRT. Thanks for your question x

Hi I agree read my post. If it gets heavier contact gp.

Thank you, the Norethisterone delays and stops the bleeding but my GP said it is a temporary solution and this can't go on.

Check if your bleeding goes down after a few days if it persists after 4 days and doesn’t reduce ring gp. I found mine continued with increased clots so I called gp which I would say don’t hesitate to ring your gp for advice . You want to make sure that the medicine hadn’t triggered increased bleeding elsewhere in your body.

I was told it will and can happen but they can’t take me off the Rivera oban they give me noroethisterone which would reduce shedding your lining of your womb shedding further during menstruation . Mine continued my iron levels dropped .

For me this didn’t work I was wearing sanitary attire for 6 weeks and passed out .

In A and E , they gave me codeine and more contraception .

I can only speak for my experience . I was asked if I want children I was 44 and never wanted any . I was told either a hysterectomy or an endometrial ablation will solve it. So I was referred back to gp who referred me to a gyaeno.

Please don’t panic . Tske every step at a time. You might be over thinking it with covid 19 in the balance but what I say please don’t hesitate in ringing your gp if the bleeding persists.

Jeans1234
Jeans1234 in reply to Singmysong

Hi SingmySong and thanks for your reply, I spoke to GP today, we agreed I will completely stop taking Rivaroxyban for a couple of weeks; I will take Norethisterone for 2 wks to see whether bleeding stops altogether; my GP will arrange for me to do full blood count tests & iron studies and assuming that all goes ok, they will switch me to Apixiban after. Just as a matter of interest, what did you do in the end? Did you have an ablation or hysterectomy, I can't seem to find your post. I also mentioned these 2 options to my GP and possibility of fitting an IUD but she said we have to wait and see how it goes. I am so worried as I can't see any light at the end of the tunnel. So far this year I have had bleeding for 69 days since 17 January which was when I was first put on Rivaroxyban. At first I didn't put 2 and 2 together, but the bleeding got worse & worse and with the lockdown it has been difficult to see a doctor. Also I was on HRT for 15 years, I felt so well on it, but after being diagnosed with persistent atrial fibrillation on 17 January I eventually decided to come off in the hope that I would not have any more periods and with hindsight I see this was something I should have done many years before! Xx

Singmysong
Singmysong in reply to Jeans1234

Hi for me everything happened in the space of 4 weeks of going into rivetroxsban so the issue of hysterectomy was a shock even though I never wanted kids. My gp did not agree with this advise from the gyaeno department at the hospital and thought it was too extreme and so he referred me to gyaeno who works for spire but you can still be referred under Nhs rules. The thought of hrt was too much.

The doctor offered endometrial ablation as it burns the inside linings of your womb making it’s less invasive. It worked within 3 days.

I now still have periods they are regular and on time but for some reason I’m not constantly bleeding I’m not sure what the science is behind this but it works.

They gave me top up of iron by iv and transfusion due to loss .

I’m good now

Singmysong
Singmysong in reply to Jeans1234

Also I told my gp I did not agree it’s iud a coil. The doctor didn’t argue against this as it’s your right to refuse. My reasons due to research around cancer but I didn’t need to tell the gp that because I didn’t want to get into an intellectual argument where the doctor would get their own way.

Late reply J after reading it through , sounds like it’s the periods are your problem . No bleeding would be better off Rivaroxaban . I went to a hormone clinic to see about HRT at Hormone clinic at Guys , as cold sweats like a return of menopause at 68 . The hormone specialists said NO WAY ! Because I had an EP ( unexplained clot in lung ) too risky as hormones stimulate clots . My g p says my haematology ( blood) condition sticky blood syndrome and it’s treatment is better to be treated by my Specialist and team at UCLH.( She will always assist in an emergency ) I remember at a book launch about sticky blood with a talk from Prof Grahame Hughes the foremost Expert Internationally Re Sticky blood syndrome , he advised to go privately if you feel you are frustrated waiting too long for an appointment or mystery symptoms . You can go to the Grahame Hughes website ( google ) to get details for the London Bridge location clinic you can book an appointment with at your convenience . Get the second opinion advise on your blood thinners and side effects plus other options . Good luck .

Hi again, 4 weeks is a very short time, what a nightmare and I agree a hysterectomy is very extreme. I will bear what you have said in mind, we have a Spire hospital quite close to where I live. Thanks so much for your replies, I really appreciate you taking the trouble to help me xx

You may also like...